Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 259, NWS Pittsburgh, PA

August 26, 2003Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 26, 2003, 2:27 PM EDT for Westmoreland County, Pennsylvania. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2003, 2:27 PM EDT (18:27 UTC)
Expired
Aug 26, 2003, 3:30 PM EDT
In force
63 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 1:05 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:57 PM EDT, 30 minutes earlier.

Area forecast discussion, Aug 26, 1:57 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
157 PM EDT TUE AUG 26 2003

EARLY AFTN UPDATE FOR NEW SVR WATCH AND EXPANDED FFA FOR ENTIRE CWA TIL
10 PM EDT THIS EVENING.

.PBZ...
MD...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONE MDZ001.

SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT TUESDAY FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT TUESDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>032.

SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT TUESDAY FOR ZONES
PAZ013>014...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT TUESDAY FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Aug 26, 11:18 AM EDT, 3 hours 9 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-261900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1118 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

.THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
THUNDERSTORMS ARE POSSIBLE AT ANY TIME. SOME OF THESE STORMS MAY CONTAIN
LARGE HAIL...DAMAGING WINDS...DANGEROUS LIGHTNING AND HEAVY RAIN.

A FLOD WATCH CONTINUES FOR THE NORTHERN HALF OF WESTERN PENNSYLVANIA TIL
1000 PM EDT TONIGHT,

.DAYS TWO THROUGH SEVEN...

.ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY WHICH MAY
RESULT IN STRONG THUNDERSTORMS ONCE AGAIN.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO
FOR FURTHER DETAILS.

In the hours before

Local storm report, Aug 26, 1:14 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
114 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    COUNTYWIDE,               PA   WIND DAMAGE
08/26/03    NUMEROUS REPORTS OF LARGE
                                          TREES DOWN.
Local storm report, Aug 26, 1:18 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
118 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    COUNTYWIDE, LAWRENCE      PA   WIND DAMAGE
08/26/03   LAWRENCE                       NUMEROUS REPORTS OF LARGE
                                          TREES DOWN.
Local storm report, Aug 26, 2:03 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
203 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    COUNTYWIDE, LAWRENCE      PA   WIND DAMAGE
08/26/03   LAWRENCE                       NUMEROUS REPORTS OF LARGE
                                          TREES DOWN.

0146 PM    NEW CASTLE                PA   FLASH FLOODS
08/26/03   LAWRENCE                       GROVE, TAYLOR, CASCADE
                                          STREETS ARE CLOSED DUE TO
                                          FLOODING. CUNNINGHAM AVE.
                                          IS CLOSED DUE TO FLOODING
                                          AND DAMAGE CAUSED BY FLOOD
                                          WATERS.

0146 PM    COUNTYWIDE, LAWRENCE      PA    TSTM WIND GUST
08/26/03   LAWRENCE                       TREES AND LINES DOWN ON
                                          NUMEROUS ROADS THROUGHOUT
                                          THE COUNTY.

0146 PM    COUNTYWIDE, LAWRENCE      PA   FLASH FLOODS
08/26/03   LAWRENCE                       NUMEROUS ROADS COVERED BY
                                          FLOODED STREAMS AND CREEKS
                                          THROUGHOUT THE COUNTY.
Local storm report, Aug 26, 2:10 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
210 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    COUNTYWIDE, LAWRENCE      PA   WIND DAMAGE
08/26/03   LAWRENCE                       NUMEROUS REPORTS OF LARGE
                                          TREES DOWN.

0146 PM    NEW CASTLE                PA   FLASH FLOODS
08/26/03   LAWRENCE                       GROVE, TAYLOR, CASCADE
                                          STREETS ARE CLOSED DUE TO
                                          FLOODING. CUNNINGHAM AVE.
                                          IS CLOSED DUE TO FLOODING
                                          AND DAMAGE CAUSED BY FLOOD
                                          WATERS.

0146 PM    COUNTYWIDE, LAWRENCE      PA    TSTM WIND GUST
08/26/03   LAWRENCE                       TREES AND LINES DOWN ON
                                          NUMEROUS ROADS THROUGHOUT
                                          THE COUNTY.

0146 PM    COUNTYWIDE, LAWRENCE      PA   FLASH FLOODS
08/26/03   LAWRENCE                       NUMEROUS ROADS COVERED BY
                                          FLOODED STREAMS AND CREEKS
                                          THROUGHOUT THE COUNTY.

0120 PM    KITTANNING                PA   WIND DAMAGE
08/26/03   ARMSTRONG                      EOC REPORTS NUMEROUS TREES
                                          AND LINES DOWN

0120 PM    FORD CITY                 PA   WIND DAMAGE
08/26/03   ARMSTRONG                      EOC REPORTS NUMEROUS TREES
                                          AND LINES DOWN IN THE AREA.
Local storm report, Aug 26, 2:13 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
213 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    COUNTYWIDE, LAWRENCE      PA   WIND DAMAGE
08/26/03   LAWRENCE                       NUMEROUS REPORTS OF LARGE
                                          TREES DOWN.

0146 PM    NEW CASTLE                PA   FLASH FLOODS
08/26/03   LAWRENCE                       GROVE, TAYLOR, CASCADE
                                          STREETS ARE CLOSED DUE TO
                                          FLOODING. CUNNINGHAM AVE.
                                          IS CLOSED DUE TO FLOODING
                                          AND DAMAGE CAUSED BY FLOOD
                                          WATERS.

0146 PM    COUNTYWIDE, LAWRENCE      PA    TSTM WIND GUST
08/26/03   LAWRENCE                       TREES AND LINES DOWN ON
                                          NUMEROUS ROADS THROUGHOUT
                                          THE COUNTY.

0146 PM    COUNTYWIDE, LAWRENCE      PA   FLASH FLOODS
08/26/03   LAWRENCE                       NUMEROUS ROADS COVERED BY
                                          FLOODED STREAMS AND CREEKS
                                          THROUGHOUT THE COUNTY.

0120 PM    KITTANNING                PA   WIND DAMAGE
08/26/03   ARMSTRONG                      EOC REPORTS NUMEROUS TREES
                                          AND LINES DOWN

0120 PM    FORD CITY                 PA   WIND DAMAGE
08/26/03   ARMSTRONG                      EOC REPORTS NUMEROUS TREES
                                          AND LINES DOWN IN THE AREA.

0152 PM    INDIANA                   PA   WIND DAMAGE
08/26/03   INDIANA                        EOC REPORTS NUMEROUS LARGE
                                          TREES DOWN IN THE AREA.
Local storm report, Aug 26, 2:26 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
226 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    COUNTYWIDE, LAWRENCE      PA   WIND DAMAGE
08/26/03   LAWRENCE                       NUMEROUS REPORTS OF LARGE
                                          TREES DOWN.

0146 PM    NEW CASTLE                PA   FLASH FLOODS
08/26/03   LAWRENCE                       GROVE, TAYLOR, CASCADE
                                          STREETS ARE CLOSED DUE TO
                                          FLOODING. CUNNINGHAM AVE.
                                          IS CLOSED DUE TO FLOODING
                                          AND DAMAGE CAUSED BY FLOOD
                                          WATERS.

0146 PM    COUNTYWIDE, LAWRENCE      PA    TSTM WIND GUST
08/26/03   LAWRENCE                       TREES AND LINES DOWN ON
                                          NUMEROUS ROADS THROUGHOUT
                                          THE COUNTY.

0146 PM    COUNTYWIDE, LAWRENCE      PA   FLASH FLOODS
08/26/03   LAWRENCE                       NUMEROUS ROADS COVERED BY
                                          FLOODED STREAMS AND CREEKS
                                          THROUGHOUT THE COUNTY.

0120 PM    KITTANNING                PA   WIND DAMAGE
08/26/03   ARMSTRONG                      EOC REPORTS NUMEROUS TREES
                                          AND LINES DOWN

0120 PM    FORD CITY                 PA   WIND DAMAGE
08/26/03   ARMSTRONG                      EOC REPORTS NUMEROUS TREES
                                          AND LINES DOWN IN THE AREA.

0152 PM    INDIANA                   PA   WIND DAMAGE
08/26/03   INDIANA                        EOC REPORTS NUMEROUS LARGE
                                          TREES DOWN IN THE AREA.

0215 PM    KELLEY STATION            PA   WIND DAMAGE
08/26/03   INDIANA                        NUMEROUS TREES DOWN IN
                                          AREA.

0215 PM    DERRY                     PA   WIND DAMAGE
08/26/03   WESTMORELAND                   NUMEROUS TREES DOWN WITHIN
                                          THE TOWN.

0220 PM    LATROBE                   PA   .75 INCH HAIL
08/26/03   WESTMORELAND

0220 PM    LATROBE                   PA   .75 INCH HAIL
08/26/03   WESTMORELAND                   REPORTED BY SKYWARN
                                          SPOTTER.

0222 PM    LATROBE                   PA   FLASH FLOODS
08/26/03   WESTMORELAND                   STREET FLOODING REPORTED
                                          IN THE TOWN BY SKYWARN
                                          OBSERVER.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 11:24 PM EDTSevere Thunderstorm WarningPBZArmstrong66 min
Aug 26, 12:03 AM EDTFlash Flood WarningPBZArmstrong3 hr
Aug 26, 3:00 AM EDTSevere Thunderstorm WarningPBZButler, Venango60 min
Aug 26, 3:10 AM EDTFlash Flood WarningPBZArmstrong3 hr
Aug 26, 3:52 AM EDTSevere Thunderstorm WarningPBZArmstrong53 min
Aug 26, 4:25 AM EDTSevere Thunderstorm WarningPBZMercer65 min
Aug 26, 4:51 AM EDTSevere Thunderstorm WarningPBZVenango54 min
Aug 26, 5:13 AM EDTFlash Flood WarningPBZJefferson3 hr
Aug 26, 5:38 AM EDTSevere Thunderstorm WarningPBZIndiana52 min
Aug 26, 6:47 AM EDTSevere Thunderstorm WarningPBZLawrence28 min
Aug 26, 7:07 AM EDTSevere Thunderstorm WarningPBZBeaver53 min
Aug 26, 7:34 AM EDTSevere Thunderstorm WarningPBZAllegheny56 min
Aug 26, 8:06 AM EDTSevere Thunderstorm WarningPBZWestmoreland54 min
Aug 26, 8:23 AM EDTSevere Thunderstorm WarningPBZMercer, Venango52 min
Aug 26, 8:54 AM EDTSevere Thunderstorm WarningPBZClarion66 min
Aug 26, 9:05 AM EDTFlash Flood WarningPBZVenango3 hr
Aug 26, 9:18 AM EDTSevere Thunderstorm WarningPBZVenango57 min
Aug 26, 9:26 AM EDTFlash Flood WarningPBZClarion3 hr
Aug 26, 11:31 AM EDTSevere Thunderstorm WarningPBZVenango59 min
Aug 26, 11:47 AM EDTFlash Flood WarningPBZVenango3 hr
Aug 26, 12:16 PM EDTSevere Thunderstorm WarningPBZLawrence59 min
Aug 26, 12:36 PM EDTSevere Thunderstorm WarningPBZButler54 min
Aug 26, 12:44 PM EDTFlash Flood WarningPBZButler3 hr
Aug 26, 1:13 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana62 min
Aug 26, 1:33 PM EDTSevere Thunderstorm WarningPBZWestmoreland57 min
Aug 26, 1:37 PM EDTTornado WarningPBZIndiana38 min
Aug 26, 1:50 PM EDTFlash Flood WarningPBZLawrence3 hr
Aug 26, 1:54 PM EDTFlash Flood WarningPBZWestmoreland3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.